Two deaths in Delaware are linked to the premixed intravenous (IV) bags of heparin administered to them in recent days. A third patient suffered adverse effects, too, but has survived the ordeal, according to Erin Gardiner, a spokesperson for Baxter International, Inc., the same company that imported tainted heparin products from China last year. Last year as many as 80 Americans died after taking the anti-clotting drug contaminated with oversulfated chondroitin sulfate.
Wallace Hudson, speaking on behalf of the Beebe Medical Center in Lewes, Delaware, confirmed this weekend’s deaths. Hudson says there is no conclusive evidence that heparin caused these deaths but the only common factor in the two deaths and the one case of medical complications is the use of premixed heparin in IV bags.
The patients’ names have not been made public but one was a male, aged 71, and the other a female, 64. No additional information is available at this time identifying the third, surviving, patient.
Hospital officials notified Baxter last Friday that these three patients had become sick after getting an IV of heparin. Baxter, in turn, immediately notified the US Food and Drug Administration (FDA). Medical teams from both Baxter and the FDA were immediately dispatched to Delaware to investigate the situation.
Gardiner says this round of complications is different in several ways from last year’s heparin crisis:
- Last year, bulk supplies, vials of heparin, and medical devices coated with the drug were involved. This year, the only questionable product is premixed IV bags.
- Last year, the contaminated drug products were shipped from China; this year, the product came from a North American Pfizer, Inc., distribution center for bulk materials and there is no link to China anywhere in its supply chain.
- Last year, patients with severe hypotension (dangerously low blood pressure) succumbed to allergic reactions to the drug’s contaminant and cardiac complications but this weekend, patients experienced intercranial bleeding and none of them was suffering from severe hypotension.
- This year, investigators have found no trace of the oversulfated chondroitin sulfate that led to last year’s total recall of all Baxter’s heparin product line.
- An alarming spike in adverse reactions occurred last year but that hasn’t happened thus far this year.
- Last year’s crisis was wide spread, affecting all Baxter’s heparin products; this year, the problem seems at this time to be limited to just one lot of one product.
The investigation remains on-going at this time.
- China Publicly Disputes Tainted Heparin Origin
- Heparin Contamination Deaths Counted
- Heparin Recall Growing Global
- China Gets Serious About Heparin Contamination
- Substance in Heparin Found
- Heparin Stopped at the Border
- China Behind Japanese Recall of US-Made Heparin
- Contaminated Heparin Found in Germany
- Heparin Vials Recalled by Baxter
- Antibiotic-resistant strain of E. coli increasing among older adults
- Cortisone may increase risk of acute pancreatitis
- Risk of pancreatitis doubles for those taking new class of diabetes drugs